Thyroid UK
90,438 members104,806 posts

T3 advice

I am under a functional dr to treat my hypothyroidism. I was on 100mcg levothyroxine but been feeling unwell since 2001. Originally graves and had part thyroid removed 1982 aged 20. I still have antibodies. My latest results were July 2017 and were as follows.

TSH 2.21 (0.4-4.0)

Free thyroxine 15.9 (11.5-22.7)

Free t3 3.85 (2.8-6.5)

Rt3 32 (10-24)

Ratio 7.83 (<20) very low

She has put me on t3 thybon Henning and taken me of levothyroxine.

I was in 100mcg levothyroxine but I have. Ow built up to 20mcg t3 ( I take 10x2) each day. I still feel awful and been in this for two weeks. Tried to increase few days ago and had limited than usual palpitations. I am on b12 injections and lots of supplements for adrenal issues and stomach issues. Any advice would be welcome as to how to increase. I have also been on very strict diet.

13 Replies
oldestnewest

More than usual palpitations that should read. Not limited

Reply

You were very under-medicated in July, but you didn't appear to have a conversion problem. So, I can't see the point of putting you on T3 only.

Your rT3 is high, agreed. But, it's not caused by your thyroid hormones because that FT4 is much too low. Therefore, there must be another cause...

Have you had your iron/ferritin tested?

How about your cortisol?

Do you have some sort of infection?

Are you on a low calories diet?

There are other causes of high rT3 which I forget, but I would have thought it would be more intelligent to investigate the other possibly causes, before taking the drastic step of putting you on T3 only, and giving you quite a decrease in dose on the way, when you were under-medicated to start with. I'm not surprised you feel awful.

Reply

She is treating my low morning cortisol. Having b12 injections and taking other b supplements. B3 b6 b3 b5. Iron was fine but I do supplement. Take high dose vit d. Take a super enzyme selenium . I was on strict AIP diet for five weeks just started introducing foods but no gluten or dairy.

She said she wanted to rid the rt3 first then add Levo back in. Said she was heading for me to be on 20/30 t3 until I felt well but don't seem to be able to get past 20. My worry is after all this I don't feel any better whatsoever

Reply

But, she's not going to get rid of the rT3 that way, because it's not the T4 causing it.

How low was your morning cortisol? Did you have a 24 hour saliva test? How is she treating it?

What was your iron/ferritin result?

Reply

Cortisol saliva test

Waking 9.630 (6-21)

12 noon. 1.989 (1.50-7.6o)

4pm. 2.660 (9.00-5.49)

Bed. 6.00 (0.00 -1.99)

Not sure what to look at for iron but are these any use

Total white cell count 5.8(4.00-11)

Haemoglobin estimate 136 (115-165)

Red blood cell count 4.44(3.80-5.50)

I'm on nutri mega mag chamomile in morning and pukka valerian and ashwaghanda before bed.

D3 and k2

Selenium

Black seed oil

Saccharomyces boulardi

Natural factors p5p

Riboflavin

Nicotinamide ribiside

Super enzymes hcl

B12 injections

She seems to be thinking my stomach isn't doing too well

Reply

4pm. 2.660 (9.00-5.49)

Something wrong with that. You can't have a range that goes down.

OK, so classic adrenal fatigue.

I don't know what nutri mega and pukka valerian are. Are they for adrenals? Ashwagandha, I take it is to lower the cortisol at night, yes? And you take that at night? I would have thought that a better approach would be to concentrate on raising the morning cortisol. You can do that by having a high protein breakfast as soon as you get up, taking lots of vit C, B vits - are you taking a daily B complex along with the B12 shoots? And salt. Don't forget that adrenals need salt. If the cortisol rises in the morning, it will lower at night.

Do you not have results for iron or ferritin? I don't know how to interpret the others. Although the Total white cell count has nothing to do with iron. The other two appear ok.

Do you take your T3 well away from all these supplements?

Reply

Serum ferritin 127(15-300)

Oh sorry4pm (9.00-5.49)

Yes the megamag I take upon waking for adrenals. Has for each scoop 200 mg magnesium . Glycine 1800mg. Lots of b vitamins but take extra b vitamins too cause was under with them all. Only thing I can't see mentioned is vitamin c.

Reply

Also can you see anything here as to why I'm not doing well in t3 only 2o mcg daily. Tried increase just gave me more palps

Reply

bindy2,

That range, (9.00-5.49) must be wrong. We always have a smaller number as the From and a bigger number as the To.

Rule of thumb, one third of T4 gets converted to T3. So, one third of the 100 micrograms of levothyroxine could produce about 33 micrograms of T3. But you are only on 20 micrograms. Around 60% of what you were on. This sort of arithmetic is always questionable, but I think there is little doubt you are effectively on a lower dose.

We often see the claim that functional doctors are the only ones who understand. In this case, I'd have to question that. If I have the right end of the stick, your functional doctor is making adjustments based on tests from around nine months ago?

1 like
Reply

Oh I'm sorry I've done it again the range is from 0.00. Yes she said she wanted me to be in a higher dose but just nit handling it very well ATM. Yes some of the results were a while back. Said she wanted to retest everything after I feel a bit more settled with medication. I know this is not ideal but after my two visits with her and lots of supplements and few extra very expensive blood tests I didn't argue. Been suffering for 17 years and just needed somebody to help me. Drs and endos have been useless. I think she is literally my last resort. Literally st the point if this doesn't work I really do not know what will. I cannot understand why if I'm hypo do I still get palpitations. Sorry for the rant but it really gets me down . Thanks for all the info

1 like
Reply

Many, many people have reported that they get palpitations when they are HYPOthyroid.

Yes - it is well-known that excess thyroid hormones can cause palpitations. It seems rather less often realised that insufficient thyroid hormone can have the same effect.

I think you'll find some here who ONLY get palpitations when under-dosed.

What I am trying to say is that you cannot make any assumptions as to what is causing palpitations without appropriate evidence.

1 like
Reply

I heard it said that it can be very difficult to raise T3 if other thinks aren't in place first. How long have you been supplementing asthise changes don't happen overnight and depending how low you are could be months.

Reply

On supplements about four weeks and t3 three weeks. I know not long but find each day a struggle with work etc and get impatient. Just wish I could feel just a slight change.

Reply

You may also like...